Alert archive / Oklahoma / Tornado Warnings in 2007

Tornado Warning 71, NWS Norman, OK

August 18, 2007Washita County, Oklahoma

NWS Norman, OK issued this tornado warning at Aug 18, 2007, 5:43 PM CDT for Washita County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2007, 5:43 PM CDT (22:43 UTC)
Expired
Aug 18, 2007, 6:15 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Washita County, OK

The radar

The Altus AFB radar (KFDR), 111 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2007-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2007-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1073 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 182244
TOROUN
OKC149-182315-
/O.NEW.KOUN.TO.W.0071.070818T2243Z-070818T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
543 PM CDT SAT AUG 18 2007

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  WASHITA COUNTY IN WESTERN OKLAHOMA...

* UNTIL 615 PM CDT

* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO DETECT A ROTATING THUNDERSTORM NEAR CORDELL...MOVING NORTH AT 25 
MPH. ALTHOUGH ROTATION HAS WEAKENED SOME...A TORNADO IS STILL 
POSSIBLE WITH THIS STORM. 

* LOCATIONS IN THE WARNING INCLUDE BESSIE AND CORDELL.

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3529 9902 3526 9888 3548 9873 3547 9898

$$
1 follow-up statement
000 
WWUS54 KOUN 182309
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
609 PM CDT SAT AUG 18 2007

OKC149-182319-
/O.EXP.KOUN.TO.W.0071.000000T0000Z-070818T2315Z/
WASHITA OK-
609 PM CDT SAT AUG 18 2007

...THE TORNADO WARNING FOR WASHITA COUNTY EXPIRES AT 615 PM CDT...

THE STORM CONTINUES TO WEAKEN AND IS NO LONGER A TORNADO THREAT. 
THUS THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE AT 615 PM. 

LAT...LON 3529 9902 3526 9888 3548 9873 3547 9898

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Aug 18, 1:56 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 18, 1:56 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
156 PM CDT SAT AUG 18 2007

.SHORT TERM...
LOW-LEVEL CENTER OF T.D. ERIN REMAINS WELL DEFINED IN SFC/RADAR/
SATELLITE DATA FIELDS. SYSTEM LIKELY TO REMAIN STRONGER AND MORE
CONCENTRATED AT LOW LEVELS THAN MOST IF NOT ALL OF THE MODEL
PROGS. DIURNAL CONVECTION TO CONTINUE THIS EVENING E/NE OF CENTER
WHERE PW VALUES REMAIN AOA 2 INCHES. TYPICAL DAY/NIGHT TRENDS
SUGGEST THIS CONVECTION WILL LESSEN IN COVERAGE/INTENSITY THIS
EVENING BEFORE REDEVELOPING OVERNIGHT IN A MORE CONCENTRATED AREA
SOMEWHERE NEAR THE CENTER. LATTER MOST LIKELY TO BE IN THE SW
QUADRANT OF OK BUT EXACT LOCATION HARD TO PIN DOWN. CONSIDERED
EXPANDING FLASH FLOOD WATCH E/NE TOWARD CENTRAL OK... BUT WITH
EXPECTED CONTRACTION OF HEAVIER PRECIP CLOSER TO THE CENTER
OVERNIGHT WE WILL LEAVE THE WATCH AREA INTACT. LATER SHIFTS MAY
NEED TO EXPAND WATCH DEPENDING ON PRECIP TRENDS THIS EVENING AND
OVERNIGHT. POPS ARE INCREASED MAINLY SW OVERNIGHT... BUT LIKELY
POPS AND LOCALLY HEAVY RAIN ARE EXPANDED E/NE INTO CENTRAL OK. POPS
ON SUN ARE INCREASED TO LIKELY OVER MUCH OF THE HEART OF THE
CWA... BENEATH THE SLOW-MOVING LOW/MID LEVEL CENTER... ALONG WITH
CONTINUED MENTION OF LOCALLY HEAVY RAIN GIVEN TROPICAL NATURE OF
BOTH AIRMASS AND THE RESPONSIBLE SYSTEM. WILL FOLLOW THE HPC 6-H
QPF CLOSELY. HIGH TEMPS LOWERED DUE TO CLOUDS/PRECIP BUT LOWS
EXPECTED TO REMAIN ON THE WARMER SIDE DUE TO LOW-LEVEL
WINDS/CLOUDS/MOISTURE.

.LONG TERM...
NOT MUCH CHANGE TO FORECAST FOR MON AND BEYOND. CHANGING OF THE
GUARD EARLY NEXT WEEK - SO TO SPEAK - AS ERIN REMNANTS PROCEED E
WHILE CURRENT S-FL UPPER LOW MOVES W TOWARD TX. NET RESULT FOR S
PLAINS IS PERSISTING BREAK IN THE SUBTROPICAL RIDGE... WHICH LEADS
TO HIGH TEMPS BEING KEPT A LITTLE BELOW CLIMATOLOGY. DESPITE THE
BREAK IN THE UPPER RIDGE OVERHEAD... PRECIP CHANCES APPEAR LIMITED
DUE TO LACK OF A FRONT OR OTHER FOCUSING MECHANISM.

CURRENT TPC/HPC PROJECTIONS OF MAJOR HURRICANE DEAN INDICATE THE
STORM - AND ATTENDANT EFFECTS - WILL REMAIN S OF HERE THROUGH AT
LEAST NEXT SAT. THERE IS SOME CONCERN THAT THE W-WARD MOVING UPPER
LOW AHEAD OF THE HURRICANE COULD BE THE WILD CARD AND ALTER THE
MID- LEVEL STEERING FLOW AHEAD OF DEAN ENOUGH TO NUDGE IT A TAD
FARTHER N. THIS IS NOT SEEN IN THE CURRENT MODEL DATA THOUGH...
AND THUS IT APPEARS LIKELY AT THIS TIME THAT ANY AFFECT ON THE
OK/NTX AREA WOULD BE LIMITED TO REMNANTS OF THE STORM RECURVING
AND COMING BACK ACROSS EARLY IN THE WEEK OF 26 AUG. REFER TO
LATEST FORECASTS AND DISCUSSIONS BEING ISSUED BY TPC/NHC.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  86  73  91 /  60  60  30  10
HOBART OK         72  85  74  93 /  90  60  20  10
WICHITA FALLS TX  75  88  76  93 /  80  60  20  10
GAGE OK           71  89  72  95 /  50  30  10  10
PONCA CITY OK     73  88  75  92 /  50  50  30  10
DURANT OK         74  92  73  92 /  40  40  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR OKZ021-022-033>038-
     044.

TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TXZ083>089.

&&

30/24
Hazardous weather outlook, Aug 18, 11:55 AM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT AUG 18 2007

OKZ004>048-050>052-TXZ083>090-191200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE.

DISCUSSION...
WIDESPREAD SHOWERS WILL CONTINUE TO MOVE INTO OKLAHOMA AND NORTH
TEXAS AS TROPICAL DEPRESSION ERIN MOVES TOWARD THE AREA FROM WEST
TEXAS. SHOWERS WILL BE MOST WIDESPREAD ACROSS WESTERN NORTH TEXAS
AND WESTERN OKLAHOMA. THE PRIMARY CONCERN WILL BE LOCALLY HEAVY
RAINFALL WITH THE VERY EFFICIENT RAIN PRODUCING SHOWERS IN THE
TROPICAL AIRMASS. ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON... BUT INSTABILITY WILL REMAIN LIMITED AND NO
ORGANIZED AREA OF STRONG OR SEVERE WEATHER IS EXPECTED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL WILL LIKELY OCCUR ACROSS PORTIONS OF SOUTHWEST
OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS... WHICH COULD LEAD TO
FLASH FLOODING. FOR ADDITIONAL INFORMATION SEE THE FLASH FLOOD WATCH
PRODUCT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THE REMAINS OF TROPICAL STORM ERIN ARE EXPECTED TO CONTINUE
PRODUCING SHOWERS AND ISOLATED THUNDERSTORMS OVER THE AREA THROUGH
THE WEEKEND.

OTHER HAZARDOUS WEATHER...
ALTHOUGH TEMPERATURES WILL NOT BE AS HOT THIS WEEKEND WITH THE
CLOUDS AND SHOWERS ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM
ERIN...TEMPERATURES ARE EXPECTED TO BE QUITE WARM AGAIN OVER THE
EARLY AND MIDDLE PART OF NEXT WEEK. HEAT INDEX READINGS WILL ONCE
AGAIN REACH THE 100 TO 105 RANGE OVER PORTIONS OF OKLAHOMA AND NORTH
TEXAS TUESDAY AND WEDNESDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

30

In the hours before

Special weather statement, Aug 18, 2:16 PM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
216 PM CDT SAT AUG 18 2007

OKZ024-025-027>029-181945-
CANADIAN OK-OKLAHOMA OK-CLEVELAND OK-GRADY OK-MCCLAIN OK-
216 PM CDT SAT AUG 18 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...CLEVELAND...
GRADY...MCCLAIN AND OKLAHOMA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM SPENCER TO EXTREME
WESTERN OKLAHOMA CITY AT 216 PM CDT... WHILE ANOTHER LINE OF STRONG
THUNDERSTORMS WAS LOCATED FROM NEAR PURCELL AND NOBLE WEST TO
BLANCHARD... NEWCASTLE... TUTTLE AND MINCO. ALL THIS ACTIVITY WAS
MOVING NORTH AT 20 MPH.

THESE STORMS WILL PRODUCE BRIEF... BUT VERY HEAVY RAIN WHICH WILL
RESTRICT VISIBILTIES IN SOME INSTANCES TO AROUND 1/4 OF A MILE. WIND
GUSTS TO 45 MPH AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY THESE
STORMS.

PEOPLE IN CANADIAN...CLEVELAND...GRADY...MCCLAIN AND OKLAHOMA
COUNTIES...INCLUDING THE CITIES OF DEL CITY...EDMOND...MIDWEST
CITY...MOORE...NORMAN AND OKLAHOMA CITY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY.

30
Special weather statement, Aug 18, 4:35 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
435 PM CDT SAT AUG 18 2007

OKZ028-029-040-182200-
CLEVELAND OK-MCCLAIN OK-GARVIN OK-
435 PM CDT SAT AUG 18 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...GARVIN AND
MCCLAIN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF PAOLI AT 435
PM CDT...MOVING NORTH AT 20 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN THAT COULD CAUSE PONDING ON AREA ROADWAYS
AND REDUCE VISIBILITIES. WIND GUSTS TO 40 MPH AND BRIEF FUNNEL
CLOUDS ARE ALSO POSSIBLE. NO SEVERE WEATHER IS EXPECTED.

MAXWELL
Special weather statement, Aug 18, 4:59 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CDT SAT AUG 18 2007

OKZ028-029-182230-
CLEVELAND OK-MCCLAIN OK-
459 PM CDT SAT AUG 18 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND AND MCCLAIN
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF ROSEDALE AT
459 PM CDT...MOVING NORTH AT 20 MPH. THIS STORM IS CAPABLE OF
PRODUCING WIND GUSTS UP TO 40 MPH... FREQUENT LIGHTNING... AND VERY
HEAVY RAIN THAT COULD CAUSE PONDING ON AREA ROADWAYS AND REDUCE
VISIBILITY. BRIEF FUNNEL CLOUDS ARE ALSO POSSIBLE. NO SEVERE WEATHER
IS EXPECTED.

MAXWELL
Local storm report, Aug 18, 5:34 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
534 PM CDT SAT AUG 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     4 ENE HOBART            35.05N 99.03W
08/18/2007                   KIOWA              OK   EMERGENCY MNGR

            DAMAGE REPORTED FROM A POSSIBLE TORNADO. A LARGE BARN WAS
            DESTROYED 4 MILES ENE OF HOBART. ALSO, SEVERAL POWER
            POLES WERE SNAPPED WITH DOWNED POWER LINES AND SEVERAL
            MESQUITE TREES UPROOTED 4 MILES ESE OF HOBART.

&&

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:18 AM CDTFlash Flood WatchOUNBeckham, Blaine, Caddo, Canadian, Carter, Cleveland and 26 more36 hr
Aug 18, 5:10 PM CDTTornado WarningOUNWashita35 min

Nearby

Tornado Warnings in Oklahoma, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.